12
Jan
08

January 12, 2008

Well, nuts to the theory that I’m handling all this so well!

I’ve been hibernating for the last two weeks, partly because this last chemo (December 28th) was the hardest of all – I mostly avoided the nausea, because the last round taught me that it’s best to do what the doctor says and take your anti-nausea drugs on time, even if you don’t feel you need them right then. But the mental fog was so bad that I could barely carry on a conversation in person, and talking to people on the phone was right out – trying to focus without seeing someone in person was a failed effort. Then there was the fatigue, which was so bad for a couple days that it was a struggle to force myself to get up and use the bathroom. Even as the fog lifted, the anemia symptoms (pounding heart, shortness of breath, even more fatigue) kept me from getting around much – climbing the stairs usually meant that whatever I’d come up for required a lie-down before I could do it. All the other effects just added to the general malaise, and bad attitude.

And having an end in sight just made me more impatient for the end to get here, rather than patiently waiting it out knowing that soon I’ll be starting to get back to normal.

The other reason for hibernating is that I was given unpleasant news at the last pre-chemo meeting: I need to have my ovaries taken out. End in sight? No, here, let’s just add another surgery and recovery period to the mix – surely this is just a little thing compared to having had cancer, so buck up, right?

The Top 3 Reasons for Having My Ovaries Removed:

3. Women who have had breast cancer have an increased risk of having ovarian cancer.

2. My family history of breast cancer predicts that I probably have an *additional* increased risk of getting ovarian cancer.

And the number one reason for having my ovaries removed:

1. Tamoxifen (used to treat pre-menopausal women after breast cancer) carries a risk of causing blood clots, and with my history of having had pulmonary embolisms in both lungs, I need to avoid any additional risk.

(Some PE statistics culled from the American Heart Association: Over 200,000 new cases of VTE occur annually. Of these, 30 percent die within 30 days, one-fifth suffer sudden death due to PE, and about 30 percent develop recurrent VTE within 10 years. Independent predictors for recurrence include increasing age, obesity, malignant neoplasm and extremity paresis. (Heir JA. Venous thromboembolism epidemiology. Semin Thromb Hemost. 2002;28(suppl 2):3-13.). VTE=venous thromboembolism, aka blood clot; PE=pulmonary embolism, aka lung blood clot. PE is a result of VTE, usually by deep vein thrombosis (DVT, aka leg blood clot) Ain’t the jargon fun? I had no idea I was such a walking time bomb…)

The aromatase inhibitors that are used to treat post-menopausal women don’t have this risk; and even though it is possible that chemotherapy could induce menopause, I haven’t shown any signs of it so far (I *knew* thinking of myself as having a 30 – 50% chance of *not* going into menopause would work ;-} ). Even if they tested me and my FSH showed that I was menopausal, it wouldn’t be official until a year had passed with that level of FSH, so they can’t treat me with aromatase inhibitors until that year has passed.

As you probably have gathered, I didn’t take this news well, and was firmly into denial about even having an increased risk of getting another type of cancer. I mean, they tell you up front what your chances are after treatment of recurrence or a new case of breast cancer. But then they don’t want to overwhelm you, so they wait until your last chemo to tell you that there’s this other bogeyman, sort of a sister to breast cancer, that is waiting in the wings to take over where the breast cancer left off. How many pieces of me do I have to remove to pacify the heathen spirits? It’s only *not* self-mutilation because I can’t get to my ovaries myself.

However, we met with the gynecological oncologist yesterday, and I was very impressed, and liked her a lot. As well as explaining about the likely cause of my pulmonary embolism (cancer patients tend to be hypercoagulative, meaning that one’s blood clots more easily and quickly than normal; and that it could have come from anywhere, not just my legs, even though that’s the normal route for PE’s to develop), she also made the whole process seem a lot more palatable. Particularly because this laparoscopic surgery can be combined with my final implant surgery, so that I only have to undergo one surgery, one general anesthesia, and one recovery period. Fortunately, the recovery period will end up being only as long as the longer of the two – typically laparoscopic surgery has a 2-4 week recovery, although most of the time people are functional within a week; for the implant surgery, there will again be a 2-week period where I cannot use my arms for much of anything, but after that, typically another two weeks (so a total of 4 weeks) should see me fully recovered. So either way, in theory I should be completely recovered in 4 weeks (unless there are complications, of course).

Interestingly, my attitude changed almost the moment she said the two surgeries could be combined. Obviously, that was a big part of my resistance; although I had mostly convinced myself that it was the right thing to do, so that must have played a part, also. The thing that really helped me change my mind is the fact that Tamoxifen causes menopause-like symptoms (hot flashes, etc.), although it doesn’t actually bring on menopause. Since I’m probably within 5-7 years of entering menopause anyway, there’s no point in going through 5 years of menopause-like symptoms, only to have a little break and then go through the real thing. Might as well get it over with now.

The plastic surgeon had told me already that the final implant surgery has to wait until two months after my last chemotherapy, to be sure that I am fully recovered from that. The ovary surgeon has said she can do it any time, although the most pressing reason to do it sooner rather than later is that we can’t delay the hormonal treatment indefinitely. So it will probably be late February or early March before I can have the surgery – I’m hoping to have it either on the 27th or 29th of February, so that my 4-week recovery period ending coincides with the end of March. That would mean that I got everything out of the way in the first quarter, and I can get on with life as normal.

What I really want to know is: when do I get a vacation? Having surgery and chemotherapy and surgery is definitely not my idea of a good time!

Julie

p.s. – the good news is that the lung clots have apparently dissolved, so now I just have to stay on the warfarin to prevent any new clots – they may increase the length of time I have to take it due to the next surgery, but at least I am currently clot free!

Advertisements

2 Responses to “January 12, 2008”


  1. 1 Aunt Pat and Uncle Dick
    January 14, 2008 at 11:18 am

    WE’RE THINKING 0F YOU JULIE, AND BRIAN TOO, YOU ARE IN OUR PRAYERS.

  2. 2 Kellie Karll
    January 20, 2008 at 9:58 pm

    Julie, Just found out about your blog today. I sat down and read the whole thing. Ok, so nothing much gone done at my house today. This has been quite a journey for you, but it sounds like you have a great attitude! I wanted you to know tht I am thinking of you and you are in my prayers!!
    Love, Kellie (your cousin)


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


Post archive

January 2008
S M T W T F S
« Dec   Feb »
 12345
6789101112
13141516171819
20212223242526
2728293031  

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Join 33 other followers


%d bloggers like this: